Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 84, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 3:40 PM MDT for Bowman County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 6, 2000, 3:40 PM MDT (21:40 UTC)
- Expired
- Jul 6, 2000, 4:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bowman County, ND
The radar
The Rapid City radar (KUDX), 230 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:15 PM MDT | Hail 0.75 | Rhame, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:15 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1791 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
141
WUUS53 KBIS 062141
SVRBIS
NDC011-062230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM MDT THU JUL 6 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
THIS INCLUDES THE CITIES OF BOWMAN AND RHAME
* UNTIL 430 PM MDT
* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 28 MILES WEST OF BOWMAN...MOVING NORTHEAST AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RHAME AT 400 PM MDT
BOWMAN AT 405 PM MDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR SOUTHEASTERN NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM MDT THURSDAY EVENING FOR SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4608 10407 4595 10388 4594 10328 4626 10329
4626 10381
.END
43What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT THU JUL 6 2000 FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION... DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND UPDATE IF NEEDED. SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S. UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING EAST. .BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI ...ELGIN. JP MARTIN
In the hours before
Local storm report, Jul 6, 9:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT THU JUL 06 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0101 AM 16 SW RHAME ND 1.75 INCH HAIL
07/06/00 BOWMAN REPORTED BY EMERGENCY
MANAGEMENT. SEVERAL
FARM HOUSES WITH DAMAGE
TO SIDING AND BROKEN
WINDOWS.
0101 AM 16 SW RHAME ND 60 MPH TSTM GUST
07/06/00 BOWMAN REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:24 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 66 min |
| Jul 5, 9:27 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 63 min |
| Jul 5, 11:39 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 51 min |
| Jul 6, 11:47 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 43 min |
| Jul 6, 1:43 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
| Jul 6, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 47 min |
| Jul 6, 5:47 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.